(Health.com) — Teenagers who take acetaminophen — the active ingredient in
Tylenol and many other over-the-counter remedies — may be at increased risk of
asthma and some allergic conditions, according to a new study of more than
320,000 children in 50 countries.
Compared with those who never take the
popular pain reliever and fever reducer, 13- and 14-year-olds who take
acetaminophen at least once a month are 2.5 times more likely to experience
asthma symptoms, the study found. Even those who take acetaminophen just once a
year are 40 percent more likely to experience symptoms.
Kids who take acetaminophen may also be at greater risk of certain
allergic conditions. Once-a-month users were roughly twice as likely as never
users to have eczema, a stuffy nose (rhinitis), and itchy and watery eyes,
according to the study, which was published on the website of the American
Journal of Respiratory and Critical Care Medicine.
The researchers can’t say that acetaminophen directly causes asthma and
these other conditions, however. That will require long-term studies that
compare children who take acetaminophen with a control group, says the lead
author of the study, Dr. Richard Beasley, M.D., a professor of medicine at the
Medical Research Institute of New Zealand, in Wellington.
“Acetaminophen use may increase the
risk of asthma, and randomized controlled trials are urgently required,”
Beasley says. Such trials are already under way, he adds.
In the meantime, parents should not stop
giving acetaminophen to their children without talking to their doctors,
Beasley stresses. Acetaminophen and ibuprofen are the two main pain relievers
approved for use in children. (Aspirin is a no-no.)
But Dr. Harold Nelson, M.D., an asthma and allergy expert at National
Jewish Health, in Denver, says that it may not be too soon to cut back on
“The data is so overwhelming that
even in [the] absence of a randomized controlled trial, it would be prudent for
parents to avoid the use of acetaminophen in their kids,” he says.
“The evidence has been building for a while, and it is very, very
In 2008, Beasley and his team reported
that children who received acetaminophen as infants were more likely than those
who didn’t to experience asthma and allergic symptoms five to six years later.
Overall trends in asthma prevalence also
suggest a link between acetaminophen and asthma, Nelson says.
“The onset of the so-called asthma epidemic in the U.S. was in
1980, and that is about the time that aspirin was recognized as probable cause
for Reyes syndrome,” he says, referring to a potentially fatal disease
affecting the brain and liver. “Cases of pediatric asthma went up when
aspirin use went down.”
It’s unclear how acetaminophen might
influence asthma symptoms. Some experts believe the drug may suppress the
immune system and cause body-wide inflammation. (Asthma is a condition in which
lung airways are chronically inflamed.)
Dr. Neil Schachter, M.D., a professor of pulmonary and community
medicine at Mount Sinai Medical Center, in New York City, says that the
acetaminophen-asthma link is a chicken-or-egg question. Children with asthma
might be more likely to take acetaminophen, rather than vice versa, he points
“We know that kids with asthma get
sick a lot, and they are prescribed a lot of combination medications which
contain acetaminophen, so that makes it more likely that children with asthma
will use Tylenol in general,” he says.
The teenagers in the study were simply surveyed about how often they
took acetaminophen and their history of asthma, eczema, or other allergy
symptoms, so it’s possible that medications besides acetaminophen — or other,
unrelated factors — could explain much of the link seen in the study.
Aspirin and non-steroidal
anti-inflammatory drugs (NSAIDs) have also been linked to an increased risk of
asthma, Schacter says. These drugs can trigger the production of leukotrienes,
a naturally occurring chemical substance that promotes an inflammatory response
in the lungs.
“The implications that aspirin, NSAIDs, and now Tylenol
increase asthma risk doesn’t leave a whole lot of anti-fever or analgesic drugs
to treat children who get sick all the time,” he says. “Talk to your
doctor or child’s pediatrician before making any changes.”